The Annals of Statistics

Optimality of partial geometric designs

Bhaskar Bagchi and Sunanda Bagchi

Full-text: Open access

Abstract

We find a sufficient condition on the spectrum of a partial geometric design d* such that, when d* satisfies this condition, it is better (with respect to all convex decreasing optimality criteria) than all unequally replicated designs (binary or not) with the same parameters b, v, k as d*.

Combining this with existing results, we obtain the following results:

(i) For any q \ge 3, a linked block design with parameters b = q2, v = q2 + q, k = q2 -1 is optimal with respect to all convex decreasing optimality criteria in the unrestricted class of all connected designs with the same parameters.

(ii) A large class of strongly regular graph designs are optimal w.r.t. all type 1 optimality criteria in the class of all binary designs (with the given parameters). For instance, all connected singular group divisible (GD) designs with \lambda_1 = \lambda_2 + 1 (with one possible exception) and many semiregular GD designs satisfy this optimality property.

Specializing these general ideas to the A­criterion, we find a large class of linked block designs which are A­optimal in the un­restricted class. We find an even larger class of regular partial geometric designs (including, for instance, the complements of a large number of partial geometries) which are A­optimal among all binary designs.

Article information

Source
Ann. Statist. Volume 29, Number 2 (2001), 577-594.

Dates
First available in Project Euclid: 24 December 2001

Permanent link to this document
http://projecteuclid.org/euclid.aos/1009210554

Digital Object Identifier
doi:10.1214/aos/1009210554

Mathematical Reviews number (MathSciNet)
MR1863971

Zentralblatt MATH identifier
1012.62078

Subjects
Primary: 62K05: Optimal designs
Secondary: 15A42: Inequalities involving eigenvalues and eigenvectors

Keywords
Optimal block designs majorization

Citation

Bagchi, Bhaskar; Bagchi, Sunanda. Optimality of partial geometric designs. Ann. Statist. 29 (2001), no. 2, 577--594. doi:10.1214/aos/1009210554. http://projecteuclid.org/euclid.aos/1009210554.


Export citation

References

  • [1] Bagchi, S. and Shah, K. R. (1989). On the optimality of a class of row-column designs. J. Statist. Plann. Inference 23 397-402.
  • [2] Bose, R.C. (1963). Strongly regular graphs, partial geometries and partially balanced designs. Pacific J. Math. 13 389-419.
  • [3] Bose, R. C., Shrikhande, S. S. and Singhi, N. M. (1976). Edge regular multigraphs and partial geometric designs. Acad. Naz. Dei Lincei Att Dei Conveghi Lincei 17 49-81.
  • [4] Bose, R. C., Bridges, W. G. and Shrikhande, M. S. (1976). A characterisation of partial geometric designs. Discrete Math. 16 1-7.
  • [5] Bruck, R. H. (1951). Finite nets, I. numerical invariants. Canad. J. Math. 3 94-107.
  • [6] Brouwer, A. E. and van Lint, J. H. (1984). Strongly regular graphs and partial geometries. In Enumeration and Designs (D. M. Jackson and S. A. Vanstone, eds.) 85-122. Academic Press, New York.
  • [7] Cameron, P. J. and van Lint, J. H. (1980). Graphs, Codes and Designs. Cambridge Univ. Press.
  • [8] Cheng, C. S. (1978). Optimality of certain asymmetrical experimental designs. Ann. Statist. 6 1239-1261.
  • [9] Cheng, C. S. (1980). On the E-optimality of some block designs. J. Royal Statist. Soc. Ser. B 42 199-204.
  • [10] Cheng, C. S. (1990). D-optimality of linked block designs and some related results. In Proceedings of the R. C. Bose Symposium on Probability, Statistics and Design of Experiments (R. R.Bahadur, ed.) 227-234. Wiley Eastern, New Delhi.
  • [11] Cheng, C. S. and Bailey, R. A. (1991). Optimality of some two associate class partially balanced incomplete block designs. Ann. Statist. 19 1667-1671.
  • [12] Jacroux, M. (1980). On the E-optimality of regular graph designs. J. Royal Statist. Soc. Ser. B 42 205-209.
  • [13] Jacroux, M. (1984). Upper bounds for efficiency factors of block designs. Sankhy¯a Ser. B 46 263-274.
  • [14] Jacroux, M. (1985). Some sufficient conditions for the type 1 optimality of block designs. J. Statist. Plann. Inference 11 385-398.
  • [15] Kiefer, J. (1958). On the non-randomized optimality and randomized non-optimality of symmetric designs. Ann. Math. Statist. 29 675-699.
  • [16] Kiefer, J. (1975). Construction and optimality of generalised Youden designs. In A Survey of Statistical Designs and Linear Models (J.N. Srivastava, ed.) 333-353. North-Holland, Amsterdam.
  • [17] Magda, C. G. (1979). On E-optimal block designs and Schur optimality. Ph. D. dissertation, Univ. Illinois, Chicago.
  • [18] Marshall, A. W. and Olkin, I. (1979). Inequalities: Theory of Majorization and Its Applications. Academic Press, New York.
  • [19] Payne, S. E. and Thas, J. A. (1985). Finite Generalized Quadrangles. Pitman, New York.
  • [20] Pohl, G. M. (1992). D-optimality of duals of a BIB design. Probab. Statist. Lett. 14 201-203.
  • [21] Shah, K. R., Raghavarao, D. and Khatri, C. G. (1976). Optimality of two and three factor designs. Ann. Statist. 4 419-422.
  • [22] Sinha, B. K. (1972). Contribution to comparison of experiments. Ph. D. thesis, Calcutta Univ.